Alert archive / Texas / Flash Flood Watches in 2009

Flash Flood Watch 2, NWS Midland/Odessa, TX

June 18, 200919 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Jun 18, 2009, 12:16 PM CDT for 19 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Jun 18, 2009, 7:00 PM CDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2009, 12:16 PM CDT (17:16 UTC)
In effect from
Jun 18, 2009, 7:00 PM CDT
Expired
Jun 20, 2009, 1:17 PM CDT
In force
42 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None
All 21 counties

Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1961 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KMAF 181716
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 PM CDT THU JUN 18 2009

...HEAVY RAINFALL AND POSSIBLE FLASH FLOODING EXPECTED ACROSS
SOUTHEAST NEW MEXICO...SOUTH THROUGH THE BIG BEND REGION TONIGHT
AND FRIDAY MORNING...

.LOW LEVEL MOISTURE HAS INCREASED MARKEDLY ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS THIS
AFTERNOON AS A POTENT MID LEVEL DISTURBANCE...AND FAVORABLE UPPER
LEVEL DYNAMICS...BEGIN TO AFFECT THE REGION. INITIALLY...SOME OF
THE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL THE MAIN THREATS. HOWEVER...TONIGHT SHOWER
AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE FURTHER.  SINCE
THE MOISTURE CONTENT OF THE ATMOSPHERE WILL ONLY INCREASE TONIGHT
ON PERSISTENT SOUTHEASTERLY SURFACE WINDS...SOME AREAS ALONG AND
WEST OF A HOBBS...KERMIT...FORT STOCKTON AND BIG BEND LINE COULD
SEE HEAVY RAINFALL...RESULTING IN FLASH FLOODING.

NMZ027>029-033-034-TXZ057>060-067-074-075-079>081-258-191100-
/O.NEW.KMAF.FF.A.0002.090619T0000Z-090619T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...TATUM...
HOBBS...LOVINGTON...EUNICE...JAL...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...MONAHANS...ALPINE...FORT STOCKTON...
PRESIDIO...MARFA...MARATHON...PINE SPRINGS
1216 PM CDT THU JUN 18 2009 /1116 AM MDT THU JUN 18 2009/

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING THROUGH FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND 
 TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW 
 MEXICO...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE 
 MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY AND SOUTHERN 
 LEA COUNTY. IN TEXAS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS 
 AREA...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...
 PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN 
 HORN AND HIGHWAY 54 CORRIDOR...WARD AND WINKLER.

* FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH FRIDAY AFTERNOON

* AN ORGANIZED AREA OF HEAVY SHOWERS AND THUNDERSTORMS IS EXPECTED
  TO DEVELOP OVER AND MOVE NORTH ACROSS PORTIONS OF THE REGION 
  TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. 
  PROLONGED PERIODS OF HEAVY RAIN OVER SOME COULD RESULT IN HEAVY
  RAINFALL...AND FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
5 follow-up statements
000 
WGUS64 KMAF 191002
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT FRI JUN 19 2009

...HEAVY RAINFALL AND POSSIBLE FLASH FLOODING EXPECTED ACROSS
THE MARFA PLATEAU... BIG BEND... LOWER TRANS PECOS... AND PORTIONS
OF THE EASTERN PERMIAN BASIN TODAY AND TONIGHT...

.AN UPPER LEVEL TROUGH MOVING IN FROM ARIZONA AND ABUNDANT MOISTURE
WILL COMBINE TO CREATE THE POTENTIAL FOR HEAVY RAINFALL ACROSS
PORTIONS OF THE AREA. AVAILABLE MOISTURE REMAINS HIGH AS LOW LEVEL
GULF MOISTURE COMBINES WITH UPPER LEVEL PACIFIC MOISTURE TO
PRODUCE A NEAR SATURATED ATMOSPHERE. AS OF EARLY MORNING A LARGE
COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE EASTERN
HALF OF THE AREA. ADDITIONAL THUNDERSTORMS ARE LIKELY TODAY...
TONIGHT... AND INTO SATURDAY. AREAS THAT HAVE RECEIVED HEAVY
RAINFALL OVER THE PAST DAY OR TWO WILL BE MOST LIKELY TO
EXPERIENCE FLASH FLOODING... HOWEVER HEAVY RAINFALL CAN QUICKLY
CAUSE FLOODING PROBLEMS FOR RECENTLY DRY AREAS.

NMZ027>029-033-034-TXZ057>060-067-258-191115-
/O.CAN.KMAF.FF.A.0002.000000T0000Z-090619T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...TATUM...
HOBBS...LOVINGTON...EUNICE...JAL...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...MONAHANS...PINE SPRINGS
502 AM CDT FRI JUN 19 2009 /402 AM MDT FRI JUN 19 2009/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND
WEST TEXAS HAS BEEN CANCELLED. THE AREA OF EXPECTED HEAVY
RAINFALL HAS SHIFTED EAST SO THE FLASH FLOOD WATCH WAS CANCELLED
FOR WESTERN PORTIONS OF THE AREA.

$$

TXZ069-070-082-192200-
/O.EXB.KMAF.FF.A.0002.000000T0000Z-090620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPTON-REAGAN-TERRELL-
INCLUDING THE CITIES OF...MCCAMEY...RANKIN...BIG LAKE...SANDERSON
502 AM CDT FRI JUN 19 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF SOUTHWEST TEXAS AND 
 WEST TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST 
 TEXAS...TERRELL. IN WEST TEXAS...REAGAN AND UPTON.

* THROUGH SATURDAY MORNING

*  THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL ARE LIKELY
   TODAY AND TONIGHT ACROSS PORTIONS OF THE EASTERN PERMIAN BASIN.
   PROLONGED PERIODS OF HEAVY RAIN COULD RESULT IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

TXZ074-075-079>081-192200-
/O.EXT.KMAF.FF.A.0002.000000T0000Z-090620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-
INCLUDING THE CITIES OF...ALPINE...FORT STOCKTON...PRESIDIO...
MARFA...MARATHON
502 AM CDT FRI JUN 19 2009

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH SATURDAY MORNING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF SOUTHWEST TEXAS...INCLUDING THE FOLLOWING AREAS...
 BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...
 PECOS AND PRESIDIO VALLEY.

* THROUGH SATURDAY MORNING

* THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL ARE LIKELY
  TODAY AND TONIGHT ACROSS THE MARFA PLATEAU... BIG BEND... AND
  LOWER TRANS PECOS. SOME OF THESE AREAS HAVE RECEIVED HEAVY RAIN
  AND ADDITIONAL HEAVY RAINFALL COULD LEAD TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
000 
WGUS64 KMAF 191949
FFAMAF

FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT FRI JUN 19 2009

...HEAVY RAINFALL AND POSSIBLE FLASH FLOODING EXPECTED ACROSS THE 
MARFA PLATEAU...BIG BEND...LOWER TRANS PECOS AND PORTIONS OF THE 
EASTERN PERMIAN BASIN THROUGH TONIGHT...

.SOUTHERLY FLOW ALOFT BETWEEN A SLOW MOVING UPPER TROUGH OVER 
ARIZONA AND AN UPPER LEVEL RIDGE OVER THE GULF COAST STATES WILL 
CONTINUE TO SPREAD VERY MOIST AIR OVER THE REGION THROUGH TONIGHT.  
UPPER LEVEL DISTURBANCES WITHIN THIS FLOW WILL COMBINE WITH THE 
ABUNDANT MOISTURE IN THE ATMOSPHERE TO CREATE THE POTENTIAL FOR 
HEAVY RAINFALL ACROSS PORTIONS OF THE AREA.  ALTHOUGH THERE HAS BEEN 
A BREAK IN SHOWER AND THUNDERSTORM ACTIVITY SO FAR TODAY...SHOWERS 
AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THROUGH THIS EVENING.  
SOME LOCATIONS WITHIN THE FLASH FLOOD WATCH AREA HAVE RECEIVED AN 
INCH OR TWO OF RAINFALL IN THE LAST DAY OR SO AND WILL BE 
SUSCEPTIBLE TO FLASH FLOODING WITH ANY ADDITIONAL HEAVY RAINFALL. 

TXZ069-070-074-075-079>082-201100-
/O.CON.KMAF.FF.A.0002.000000T0000Z-090620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-
MARFA PLATEAU-BIG BEND AREA-TERRELL-
INCLUDING THE CITIES OF...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...MARATHON...SANDERSON
249 PM CDT FRI JUN 19 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST TEXAS AND WEST TEXAS...INCLUDING THE 
 FOLLOWING AREAS...IN SOUTHWEST TEXAS...BIG BEND AREA...
 DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...PRESIDIO 
 VALLEY AND TERRELL. IN WEST TEXAS...REAGAN AND UPTON.

* THROUGH SATURDAY MORNING

* THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL ARE LIKELY    
  THROUGH TONIGHT ACROSS THE MARFA PLATEAU...BIG BEND...LOWER TRANS 
  PECOS AND PORTIONS OF THE EASTERN PERMIAN BASIN.  PROLONGED PERIODS 
  OF HEAVY RAIN COULD RESULT IN FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
000 
WGUS64 KMAF 200930
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT SAT JUN 20 2009

...HEAVY RAINFALL AND POSSIBLE FLASH FLOODING EXPECTED ACROSS THE
BIG BEND... LOWER TRANS PECOS... AND PORTIONS OF THE CENTRAL AND NORTHERN
PERMIAN BASIN THROUGH MIDDAY...

.THE ATMOSPHERE REMAINS SATURATED THIS MORNING WITH ONGOING PRECIPITATION 
RUNNING SOUTH TO NORTH ACROSS THE AREA.  HEAVY RAIN FELL ACROSS PORTIONS 
OF THIS AREA YESTERDAY AND OVERNIGHT WITH ADDITIONAL RAINFALL EXPECTED TODAY. 
THERE IS A HIGH PROBABILITY OF FLASH FLOODING THROUGH MIDDAY WITH RAIN 
CHANCES DECREASING DURING THE AFTERNOON.  THEREFORE A FLASH FLOOD WATCH 
HAS BEEN ISSUED ALONG A MARATHON TO SEMINOLE LINE.

TXZ070-074-079-080-201030-
/O.CAN.KMAF.FF.A.0002.000000T0000Z-090620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REAGAN-DAVIS/APACHE MOUNTAINS AREA-PRESIDIO VALLEY-MARFA PLATEAU-
INCLUDING THE CITIES OF...BIG LAKE...ALPINE...PRESIDIO...MARFA
430 AM CDT SAT JUN 20 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF WEST TEXAS HAS BEEN
CANCELLED. HEAVY RAINFALL TODAY IS EXPECTED ALONG A NARROW AXIS...
THEREFORE PORTIONS OF THE WATCH HAVE BEEN CANCELLED.

$$

TXZ045-046-050-051-061-062-068-201800-
/O.EXB.KMAF.FF.A.0002.000000T0000Z-090620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-DAWSON-ANDREWS-MARTIN-ECTOR-MIDLAND-CRANE-
INCLUDING THE CITIES OF...SEMINOLE...LAMESA...ANDREWS...STANTON...
ODESSA...MIDLAND...CRANE
430 AM CDT SAT JUN 20 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF WEST TEXAS...
 INCLUDING THE FOLLOWING AREAS...ANDREWS...CRANE...DAWSON...
 ECTOR...GAINES...MARTIN AND MIDLAND.

* UNTIL 1 PM CDT THIS AFTERNOON

* THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL ARE EXPECTED
  THROUGH MIDDAY ACROSS PORTIONS OF THE CENTRAL AND NORTHERN PERMIAN 
  BASIN.  SOME OF THESE AREAS RECEIVED HEAVY RAIN YESTERDAY AND WILL
  BE PRONE TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

TXZ069-075-081-082-201800-
/O.EXT.KMAF.FF.A.0002.000000T0000Z-090620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPTON-PECOS-BIG BEND AREA-TERRELL-
INCLUDING THE CITIES OF...MCCAMEY...RANKIN...FORT STOCKTON...
MARATHON...SANDERSON
430 AM CDT SAT JUN 20 2009

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF SOUTHWEST TEXAS AND WEST TEXAS...INCLUDING THE 
 FOLLOWING AREAS...IN SOUTHWEST TEXAS...BIG BEND AREA...PECOS 
 AND TERRELL. IN WEST TEXAS...UPTON.

* UNTIL 1 PM CDT THIS AFTERNOON

* THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL ARE EXPECTED
  THROUGH MIDDAY ACROSS THE BIG BEND AND LOWER TRANS PECOS.  SOME OF 
  THESE AREAS RECEIVED HEAVY RAIN YESTERDAY AND WILL BE PRONE TO 
  FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
000 
WGUS64 KMAF 201458
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT SAT JUN 20 2009

...HEAVY RAINFALL AND POSSIBLE FLASH FLOODING EXPECTED ACROSS THE
LOWER TRANS PECOS INTO PORTIONS OF THE CENTRAL AND EASTERN PERMIAN
BASIN TODAY...

.THE ATMOSPHERE REMAINS SATURATED THIS MORNING WITH ONGOING
PRECIPITATION RUNNING SOUTH TO NORTH ACROSS THE AREA IN ASSOCIATION
WITH A DECAYING TROPICAL DEPRESSION. AN AXIS OF MODERATE TO HEAVY
RAINS IS EXPECTED ACROSS THE AREA ALONG AND EAST OF A FORT STOCKTON
TO MIDLAND TO LAMESA LINE TODAY. THIS WILL RESULT IN THE THREAT
FOR FLASH FLOODING ACROSS THE WATCH AREA.

TXZ045-050-061-068-081-201600-
/O.CAN.KMAF.FF.A.0002.000000T0000Z-090620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-ANDREWS-ECTOR-CRANE-BIG BEND AREA-
INCLUDING THE CITIES OF...SEMINOLE...ANDREWS...ODESSA...CRANE...
MARATHON
958 AM CDT SAT JUN 20 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST TEXAS AND WEST
TEXAS HAS BEEN CANCELLED. THE POTENTIAL FOR HEAVY RAINFALL HAS NOW
SHIFTED TO THE EAST OF THIS AREA.

$$

TXZ047-048-052-053-063-070-202100-
/O.EXB.KMAF.FF.A.0002.000000T0000Z-090620T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BORDEN-SCURRY-HOWARD-MITCHELL-GLASSCOCK-REAGAN-
INCLUDING THE CITIES OF...SNYDER...BIG SPRING...COLORADO CITY...
GARDEN CITY...BIG LAKE
958 AM CDT SAT JUN 20 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF WEST TEXAS...
 INCLUDING THE FOLLOWING AREAS...BORDEN...GLASSCOCK...HOWARD...
 MITCHELL...REAGAN AND SCURRY.

* UNTIL 4 PM CDT THIS AFTERNOON

* THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL ARE EXPECTED
  FROM THE LOWER TRANS PECOS INTO THE CENTRAL AND EASTERN PERMIAN
  BASIN TODAY. TOTAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

TXZ046-051-062-069-075-082-202100-
/O.EXT.KMAF.FF.A.0002.000000T0000Z-090620T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-MARTIN-MIDLAND-UPTON-PECOS-TERRELL-
INCLUDING THE CITIES OF...LAMESA...STANTON...MIDLAND...MCCAMEY...
RANKIN...FORT STOCKTON...SANDERSON
958 AM CDT SAT JUN 20 2009

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF SOUTHWEST TEXAS AND WEST TEXAS...INCLUDING THE 
 FOLLOWING AREAS...IN SOUTHWEST TEXAS...PECOS AND TERRELL. IN 
 WEST TEXAS...DAWSON...MARTIN...MIDLAND AND UPTON.

* UNTIL 4 PM CDT THIS AFTERNOON

* THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL ARE EXPECTED
  FROM THE LOWER TRANS PECOS INTO THE CENTRAL AND EASTERN PERMIAN
  BASIN TODAY. TOTAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
000 
WGUS64 KMAF 201817
FFAMAF

FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT SAT JUN 20 2009

TXZ046>048-051>053-062-063-069-070-075-082-201930-
/O.CAN.KMAF.FF.A.0002.000000T0000Z-090620T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-MIDLAND-GLASSCOCK-
UPTON-REAGAN-PECOS-TERRELL-
INCLUDING THE CITIES OF...LAMESA...SNYDER...STANTON...
BIG SPRING...COLORADO CITY...MIDLAND...GARDEN CITY...MCCAMEY...
RANKIN...BIG LAKE...FORT STOCKTON...SANDERSON
117 PM CDT SAT JUN 20 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE THREAT OF WIDESPREAD HEAVY RAINFALL HAS DECREASED ACROSS THE
REGION...THEREFORE THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 11:59 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 18, 11:59 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1159 AM CDT THU JUN 18 2009

.UPDATE...
UPDATE TO INCLUDE SEVERE THUNDERSTORMS IN THE FORECAST FOR THIS
AFTERNOON.  CORRECTED TO ADD FLASH FLOOD WATCH BEGINNING TONIGHT.

&&

.DISCUSSION...
A SERIES OF SHORTWAVE TROUGHS POISED TO IMPINGE UPON THE CWA...
MAINLY OVER THE WESTERN HALF...DURING THE NEXT DAY OR SO AS
SOUTHERLY FLOW ALOFT WILL PERSIST BETWEEN AN UPPER TROUGH OVER THE
DESERT SOUTHWEST/NORTHERN MEXICO...AND AN UPPER RIDGE OVER THE GULF
COAST STATES.  ONE SUCH SHORTWAVE TROUGH WAS EXITING TO THE NORTH
OVER EASTERN NEW MEXICO THIS MORNING...WHILE THE NEXT WAS TRAVERSING
SONORA/SINALOA IN MEXICO.  A SURFACE TROUGH WAS SITUATED OVER
EASTERN NEW MEXICO...SOUTH INTO THE DAVIS MOUNTAINS AS HEIGHT
FALLS AHEAD OF SAID UPPER TROUGH WERE KEEPING SURFACE WINDS
BACKED.  LOW LEVEL MOISTURE WAS ALSO QUITE HIGH OVER THE REGION
WITH SURFACE DEWPOINTS RANGING FROM THE MID 50S WEST TO MID 60S
EAST.

CURRENT FORECAST APPEARS TO BE IN GOOD ORDER AS FAR AS HIGH
TEMPERATURES...POP ALIGNMENT...WINDS AND SKY COVERAGE.  ONLY MADE
MINOR TWEAKS TO ALL OF THESE.  IT DOES APPEAR THERE WILL BE AN AREA
OF HIGHER INSTABILITY...MAINLY OVER SOUTHEAST NEW MEXICO...SOUTH TO
THE PRESIDIO VALLEY THIS AFTERNOON WHERE AMPLE SUNSHINE WILL ALLOW
TEMPERATURES TO RISE INTO THE MID 90S FOR THE MOST PART.  THE HIGHER
TERRAIN WILL PROBABLY SUBSTITUTE FOR A LACK OF A BETTER LOW LEVEL
FOCUS...AND SINCE 0 TO 6 KM BULK SHEAR WILL BE ON THE ORDER OF 30 TO
40KT THESE AREAS...WILL GO AHEAD AND MENTION SEVERE STORMS IN THE
FORECAST FOR THIS AFTERNOON.  A FEW STORMS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.  NOT QUITE SURE THE
EASTWARD EXTENT OF PRECIPITATION IN THE MODELS WILL BE REALIZED...SO
WILL LEAVE THE SLIGHT CHANCE OF THUNDERSTORMS EAST...CHANCE WEST.
WILL SEND AN UPDATE SHORTLY FOR THESE CHANGES.

CONSIDERING THE POTENT APPEARANCE OF THE SAID SHORTWAVE TROUGH
OVER MEXICO ACCOMPANIED BY THE RRQ OF A 250 HPA JET...AND PWATS
EXCEEDING 1.5 INCHES OVER THE AREA TONIGHT...WILL GO AHEAD AND
ISSUE A FLASH FLOOD WATCH FOR THE WESTERN HALF OF THE CWA.  MORE
DETAILS WILL BE PROVIDED IN THE AFTERNOON FORECAST PACKAGE. 67

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT THU JUN 18 2009/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HRS ALL TERMINALS.
HOWEVER...MODEL SOUNDINGS INDICATE A BROAD CU FIELD DEVELOPING
BEFORE OR BY MID AFTERNOON...W/CONVECTION DEVELOPING ALONG THE
DRYLINE INVOF THE WESTERN MTNS...AND CONTINUING INTO THE OVERNIGHT
HRS.  ORIENTATION OF THE DRYLINE AND STEERING FLOW SUGGESTS
TRAINING T-STORMS AND HEAVY RAINS WILL BE POSSIBLE...ESPECIALLY
SOUTHWEST.  THUS...WE/LL INSERT VCTS ALL TERMINALS...ESPECIALLY
DURING THE OVERNIGHT HOURS. OTHERWISE...GUSTY SE-S SFC FLOW WILL
CONTINUE.

PREV DISCUSSION... /ISSUED 455 AM CDT THU JUN 18 2009/

DISCUSSION...
SOME ISOLATED CONVECTION CONTINUES THIS MORNING ACROSS PORTIONS OF
LEA COUNTY NEW MEXICO AND IS LIKELY THE RESULT OF A MID LEVEL
SHORTWAVE TROUGH TRAVERSING THE AREA. THIS FEATURE WILL CONTINUE
TO EJECT NORTHWARD AROUND THE WESTERN EDGE OF THE UPPER RIDGE
PARKED OVER THE GULF OF MEXICO. MEANWHILE...TO THE WEST...A MID TO
UPPER TROUGH FROM THE NORTHERN BAJA TO THE INTERMOUNTAIN WEST
CONTINUES TO SLOWLY MOVE EAST. EMBEDDED SHORTWAVE TROUGHS WITHIN
THE SOUTHERLY FLOW ALOFT TODAY AND AN INCREASE IN HEIGHT FALLS
ACROSS THE REGION WILL ALLOW FOR MORE WIDESPREAD CONVECTION LATER
THIS AFTERNOON AND EVENING...MAINLY FROM SOUTHEAST NEW MEXICO TO
THE DAVIS MOUNTAINS AND THE BIG BEND REGION. EAST OF THIS
AREA...POPS DIMINISH WHILE STILL BEING UNDER THE INFLUENCE OF THE
UPPER RIDGE AXIS. DECIDED ON SOME CHANCE POPS AFTER 7 PM CDT FOR
THE PERMIAN BASIN TONIGHT. THE ATMOSPHERIC COLUMN WILL CONTINUE TO
MOISTEN TODAY WITH LOW LEVEL SSELY FLOW AROUND A SURFACE HIGH TO
THE EAST AND SUBTROPICAL MOISTURE STREAMING IN FROM THE SOUTHWEST.
SREF PWATS FOR TONIGHT AND TOMORROW MORNING ARE OVER 1.5 INCHES
NEAR THE UPPER TRANS PECOS AND RIO GRANDE/BIG BEND AREAS.
THIS...COMBINED WITH RELATIVELY WEAK FLOW ALOFT AND UNIDIRECTIONAL
FLOW THROUGH THE COLUMN...MAY RESULT IN LOCALLY HEAVY RAINFALL DUE
TO TRAINING ALONG A SURFACE TROUGH/DRYLINE THROUGH TOMORROW
MORNING. WE WILL NOT ISSUE A FLASH FLOOD WATCH AT THE CURRENT
MOMENT...BUT THE DAY SHIFT MAY NEED TO CONSIDER THIS NEAR THE
PREVIOUSLY MENTIONED AREAS. THERE COULD ALSO BE SOME ISOLATED
SEVERE STORMS TODAY WITH 0-6 KM SHEAR VECTOR MAGNITUDES NEAR 30 TO
40 KT FROM SE NM TO THE BIG BEND. THE MAIN THREATS WILL BE
DAMAGING WINDS AND SOME MODERATE HAIL. THE MAX TEMPERATURES WILL
ALSO CONTINUE TO BE ON THE COOL SIDE OF THINGS AS THICKNESSES
DECREASE AND CLOUD COVER/MOISTURE INCREASES.

RAIN CHANCES WILL SLOWLY CONTINUE TO SHIFT EAST ON SATURDAY AS THE
PROGGED BAJA CLOSED LOW BECOMES PHASED WITH THE NEXT APPROACHING
PACIFIC UPPER SHORTWAVE TROUGH. SATURDAY APPEARS TO BE THE BEST
CHANCE FOR RAINFALL OVER THE PERMIAN BASIN AS THE UPPER RIDGE
SLIDES FURTHER TO THE EAST. BOTH THE GFS AND THE ECMWF CONTINUE TO
SHOW THIS SOLUTION...WITH THE ECMWF BEING THE MOST OPTIMISTIC.
HOWEVER...THE NAM CONTINUES TO KEEP THE RIDGE CLOSER TO THE REGION
LIMITING THE BEST DYNAMICS TO MAINLY WEST OF THE PECOS RIVER. WE
DECIDED TO CONTINUE WITH THE CURRENT POPS FOR SATURDAY DUE TO THE
CONSISTENCY OF BOTH THE GFS AND ECMWF. THE SIGNIFICANT RAIN
CHANCES AND COOLER TEMPS WILL COME TO AN END BY THE END OF THIS
WEEKEND AS THE UPPER RIDGE/SUMMER PATTERN MOVES BACK OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              95  75  89  72  /  10  30  30  20
CARLSBAD NM                95  69  87  66  /  40  60  60  30
DRYDEN TX                  96  75  93  73  /  20  40  30  20
FORT STOCKTON TX           94  72  88  70  /  20  60  40  30
GUADALUPE PASS TX          91  65  81  61  /  40  60  60  40
HOBBS NM                   92  69  87  69  /  30  50  70  40
MARFA TX                   91  63  82  61  /  40  70  60  50
MIDLAND INTL AIRPORT TX    94  74  91  71  /  10  40  40  30
ODESSA TX                  95  75  90  71  /  10  40  40  30
WINK TX                    96  74  92  72  /  20  70  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     MORNING FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
     FRIDAY AFTERNOON FOR THE FOLLOWING ZONES... BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     LOVING...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

44/78
Hazardous weather outlook, Jun 18, 4:03 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CDT THU JUN 18 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
403 AM CDT THU JUN 18 2009 /303 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY...MAINLY OVER THE
DAVIS MOUNTAINS...UPPER TRANS PECOS...AND DIABLO PLATEAU. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...BRIEF HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS.
RAINFALL IS EXPECTED TO BE PARTICULARLY HEAVY ALONG A DRYLINE
EXTENDING FROM HOBBS...NEW MEXICO TO PRESIDIO...TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT
LEAST MONDAY ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO...ESPECIALLY OVER THE MOUNTAINS AND ADJACENT PLAINS.  THE
MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE BRIEF
HEAVY RAINFALL...THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jun 18, 7:15 AM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 AM CDT THU JUN 18 2009

NMZ027-028-181300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
615 AM MDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST OF SEVEN RIVERS
AT 615 AM MDT...MOVING NORTH AT 25 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:46 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio59 min
Jun 17, 11:48 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis42 min
Jun 18, 1:23 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves25 min
Jun 18, 3:47 PM CDTFlash Flood WarningMAFBrewster, Culberson, Jeff Davis, Pecos, Reeves3 hr
Jun 18, 6:09 PM CDTFlash Flood WarningMAFEctor, Midland63 min
Jun 17, 10:04 PM CDTSevere Thunderstorm WarningMAFEddy37 min

Nearby

Flash Flood Watches in Texas, 2009Flash Flood Watches in New Mexico, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.